PDA

View Full Version : Still Sick and Coughing/ICD



kathyn2
08-12-2007, 02:45 PM
I was suppose to get my ICD last wednesday but I came down with a terrible cold and cough a few days before that. They put it off til Friday. I was still sick. Put it off til Monday but yesterday I was still sick and coughing and now it has been put off til this coming Wednesday. The asst to the doctor seems a little miffed that I am still sick but it has only been 10 days. When I get bronchitis I can have it a good 2 months. I have a hard time getting rid of coughs and congestion and now with this disease and the condition of my heart I cannot even take decongestants so I have to put up with the congestions. There appears to be no infection. everything is clear.

Anyway, she told me to call tomorrow and if I was still coughing she was going to make me find some doctor to do something for me. I don't think anyone can do anything for me. It will just take time. That said, every day I put off getting this ICD is dangerous. I have V tach every day and feel weak and faint alot throughout the day.

If you were me, would you have the ICD put in while you are still coughing and having symptoms of the cold? I can't imagine having a big wound on my chest and leads implanted in my heart and coughing and hacking away several times a day. Do you think I should ask to be put in the hospital until they can do the procedure? I just don't know what to do but I know this is not going to just disappear tomorrow and it is still quite bothersome. Sorry for the length of the post.

Cynaburst
08-13-2007, 01:06 AM
You should not have the device implanted while you are sick. This is a heart surgery, and there are other heart and lung complications even without any sickness. By doing it when you are sick, you are just asking for trouble. In fact, I doubt that the surgeon or EP will do it, and you would probably just make them angry for wasting their time when they wind up cancelling the procedure because you are sick.

You should, however, see your GP doctor about the cough, and see if there is anything they can give you to help you get better faster.

progers
08-13-2007, 09:55 AM
Hi Kathryn. Are you taking anti-arhythmmia medications in the mean time? It is concerning that you are having V-tach and do not have an ICD in.

Hope all works out for you.

Paul

kathyn2
08-13-2007, 11:31 AM
No, no antiarrhythmia medications. It is concerning to me too! But as of today I am still doing way too much coughing and I am afraid the coughing would knock the lead wires loose. Besides that, the doctor won't do the surgery/icd while I am sick so I am stuck. It is hard to shake this thing.

Cynaburst
08-13-2007, 11:51 AM
Kathy - Have you gone to the doctor about your cough? I get bad bronchitis usually once a year and I have found that if I go in and get cough medicines and antiobitics (if needed, but they usually are), sooner rather than later, I get well sooner. The faster I get in to the doctor the better. I have found the thing that helps me the most is a steroid inhaler called Flovent. My coughing causes a reactive airway disease that makes me wheeze and continue coughing. If I get on the Flovent right away, the swelling goes down and the coughing stops.

kathyn2
08-13-2007, 01:55 PM
Cyn, I am using Flovent and albuterol nebulizer. It helps clear things out for a short time but basically the cough is still with me. ugh. Usually these things hand on a couple of months for me. I don't feel that bad if I wasn't waiting to do a surgery. lol

Cynaburst
08-13-2007, 02:05 PM
Kathy - I don't know about your using albuterol and having arrythmia issues. It is a stimulant, and is not recommended for those with HCM. My PCP won't give me albuterol anymore. I have heard of it causing A fib in people who are prone to arrythmia. I think you should stick only with the Flovent.

Reenie
08-13-2007, 03:16 PM
Kathy, ask your doctor about xopenex. My dad can't take the side effects of albuterol but handles the xopenex very well.

Pam Alexson
08-13-2007, 03:40 PM
Kathy sounds like you could benefit from some broncho mist treatments to get that throat back to heling.. sounds like it has gotten very dry and that can slow down the healing process.

A mist vaporizer could help. Hope you feel better.

Pam

bryan
08-13-2007, 03:51 PM
Kathy, ask your doctor about xopenex. My dad can't take the side effects of albuterol but handles the xopenex very well.

Same with my wife

kathyn2
08-13-2007, 04:04 PM
Thanks for all the comments. And yes, my regular cardiologist does not want me to use albuterol and I only use it when I can't get a breath and only long enough to clear out my lungs, not a whole vial. I haven't used it in 2 or 3 days. It can cause arrhythmias and it can raise your heart rate.


I will ask about xopenex. Pam, what are broncho mist treatments? Is there a solution or the name of a drug you use that I can ask for? I am going to call my gp soon (I am not crazy about him) and ask for more help. I do have a warm mist vaporizer that I turn on at night to help. You are right in that my lungs are VERY dry! And that is hurting my cough. I just don't know that my GP has enough expertise in this and I don't know who else to turn to.